Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 128, NWS Jackson, MS

September 20, 2017Rankin County, Scott County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 20, 2017, 3:14 PM CDT for Rankin County, Scott County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2017, 3:14 PM CDT (20:14 UTC)
Expired
Sep 20, 2017, 5:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Rankin County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 30 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS54 KJAN 202014
FFWJAN
MSC121-123-202215-
/O.NEW.KJAN.FF.W.0128.170920T2014Z-170920T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
314 PM CDT WED SEP 20 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Rankin County in central Mississippi...
  Scott County in central Mississippi...

* Until 515 PM CDT

* At 314 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in a short period of time. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Jackson, Brandon, Forest, Morton, Harperville, Pelahatchie,
  Leesburg, Goshen Springs, Steele, Hillsboro, Forkville, Pisgah,
  Branch and Fannin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3223 8934 3225 8952 3235 8968 3225 9003
      3238 9009 3247 8996 3249 8987 3257 8971
      3256 8935

$$

JM
1 follow-up statement
888 
WGUS74 KJAN 202133
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
433 PM CDT WED SEP 20 2017

MSC121-123-202143-
/O.CAN.KJAN.FF.W.0128.000000T0000Z-170920T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-Scott MS-
433 PM CDT WED SEP 20 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN RANKIN AND SCOTT COUNTIES
IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3223 8934 3225 8952 3235 8968 3225 9003
      3238 9009 3247 8996 3249 8987 3257 8971
      3256 8935

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:53 PM CDT, 21 minutes earlier.

Area forecast discussion, Sep 20, 2:53 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
253 PM CDT Wed Sep 20 2017

.DISCUSSION...

Tonight through Thursday...

Latest RAP satellite imagery showed a weak shortwave moving into the
region. This combined with some cooling aloft and low level moisture
had triggered scattered showers and some thunderstorms across the
region. With 6-7c lapse rates we may see a few strong storms with
some gusty winds for the remainder of the afternoon. Expect the weak
shortwave to exit the region by late tonight. For early this evening
the last of the showers will end across the northwest and south. For
later tonight expecting another round of patchy fog prior to dawn
which will lift by 14z. Another weak shortwave from the west will
push through on Thursday. Return flow ahead of this feature will
trigger isolated to scattered showers and thunderstorms mainly
during the afternoon. Once again midlevel lapse rates will be from 6-
7C with weak flow. This could bring a few strong storms with some
gusty winds during the afternoon.

As far as temperatures are concern readings will continue to be
above normal. Lows will be in the upper 60s to lower 70s. Highs will
be in the upper 80s to lower 90s. Heat indices will range from the
middle 90s to around 100./17/

Thursday night through Wednesday...

The period will start out with a highly amplified pattern over the
CONUS as a deep longwave trough digs across the western portion of
the US. This will in turn amplify downstream ridging over the mid-
Mississippi River Valley and Midwest. This ridging will keep the
warmest temperatures in place through the weekend with highs in the
low 90s before an upper low retrogrades beneath the ridge and into
the ArkLaMiss by the start of next work week. These lower heights
will help keep temperatures a few degrees cooler with highs topping
out in the upper 80s through the middle of the week. A cold front is
progged to move through the area next Thur/Fri with a stout
shortwave diving through the Northern Plains helping to reinforce a
more fall like airmass across the area. In terms of precipitation,
isolated to scattered diurnally driven afternoon showers and storms
can be expected through the weekend with the greatest coverage along
and south of I-20. While some isolated activity could linger into
early next week, drier air wedging in from the east will help to cut
back on coverage with any isolated showers and storms confined
mainly to the Delta. /TW/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions were observed across the region early this
afternoon. Expect brief reductions in visibility and ceilings due
to isolated to scattered thunderstorms for this afternoon into
early this evening. Otherwise can expect patchy fog late tonight
into early Thursday./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  93  71  91 /  17  30   9  27
Meridian      70  93  69  90 /  14  30  16  30
Vicksburg     71  92  71  91 /  13  21   5  18
Hattiesburg   69  91  69  90 /  17  29  17  34
Natchez       70  91  70  90 /  18  25  11  29
Greenville    71  93  70  92 /  19  17   5  17
Greenwood     71  93  71  91 /  14  19   5  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/17
Hazardous weather outlook, Sep 20, 2:12 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
212 PM CDT Wed Sep 20 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
212 PM CDT Wed Sep 20 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Sep 20, 1:27 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
127 PM CDT WED SEP 20 2017

MSZ044-049-050-201900-
Scott MS-Leake MS-Rankin MS-
127 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE...
NORTHEASTERN RANKIN AND NORTHERN SCOTT COUNTIES UNTIL 200 PM CDT...

At 127 PM CDT, Meteorologists were tracking a strong thunderstorm
over Branch, or 7 miles northwest of Morton, moving northeast at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Forkville around 135 PM CDT.
  Ludlow around 145 PM CDT.
  Harperville and Hillsboro around 200 PM CDT.

Other locations impacted by this storm include Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3233 8972 3248 8984 3269 8960 3245 8941
TIME...MOT...LOC 1827Z 236DEG 14KT 3245 8971

JM
Special weather statement, Sep 20, 2:07 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
207 PM CDT WED SEP 20 2017

MSZ043-049-201930-
Rankin MS-Madison MS-
207 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RANKIN AND SOUTHEASTERN
MADISON COUNTIES UNTIL 230 PM CDT...

At 207 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pelahatchie, or 10 miles northeast of Brandon, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pelahatchie and Leesburg around 225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3221 8974 3224 8997 3232 9015 3234 9011
      3236 9011 3236 9010 3238 9010 3240 9007
      3240 9018 3258 9014 3258 8979 3235 8974
TIME...MOT...LOC 1907Z 285DEG 9KT 3234 8985

JM
Special weather statement, Sep 20, 2:43 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
243 PM CDT WED SEP 20 2017

MSZ043-049>051-056-057-202015-
Smith MS-Scott MS-Newton MS-Rankin MS-Madison MS-Jasper MS-
243 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER...WESTERN
NEWTON...NORTHEASTERN RANKIN...NORTHERN SMITH...SCOTT AND
SOUTHEASTERN MADISON COUNTIES UNTIL 315 PM CDT...

At 242 PM CDT, Meteorologists were tracking a strong thunderstorm
near Brandon,  adn anopther one near Forest, both moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pelahatchie around 315 PM CDT.

Other locations impacted by this storm include Polkville, Lake and
Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3215 8914 3220 9007 3236 9011 3239 9009
      3240 9007 3240 9011 3243 9012 3262 8995
      3260 8973 3258 8973 3258 8938 3256 8917
TIME...MOT...LOC 1942Z 285DEG 9KT 3230 8991

JM
Special weather statement, Sep 20, 3:07 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
307 PM CDT WED SEP 20 2017

MSZ038-039-202030-
Winston MS-Noxubee MS-
307 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOXUBEE AND
SOUTHEASTERN WINSTON COUNTIES UNTIL 330 PM CDT...

At 307 PM CDT, Meteorologists were tracking a strong thunderstorm
near Mashulaville, or 11 miles northeast of Preston, moving northeast
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mashulaville around 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3303 8856 3293 8868 3293 8879 3296 8900
      3322 8879
TIME...MOT...LOC 2007Z 216DEG 8KT 3302 8872

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:27 PM CDTSpecial Weather StatementJANScott33 min
Sep 20, 1:57 PM CDTSevere Thunderstorm WarningJANScott48 min
Sep 20, 2:07 PM CDTSpecial Weather StatementJANRankin23 min
Sep 20, 2:43 PM CDTSpecial Weather StatementJANRankin, Scott32 min
Sep 20, 3:07 PM CDTSpecial Weather StatementJANNoxubee23 min
Sep 20, 3:34 PM CDTSpecial Weather StatementJANSmith26 min
Sep 20, 3:36 PM CDTSpecial Weather StatementJANMadison24 min
Sep 20, 4:21 PM CDTSpecial Weather StatementJANHinds24 min
Sep 20, 4:27 PM CDTSpecial Weather StatementJANCopiah33 min
Sep 20, 5:15 PM CDTSpecial Weather StatementJANCopiah30 min
Sep 20, 6:04 PM CDTSpecial Weather StatementJANLawrence26 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.